SNRI stands for serotonin-norepinephrine reuptake Inhibitor. These may also be called selective serotonin-norepinephrine reuptake Inhibitors (SSNRIs). SNRIs increase levels of serotonin and norepinephrine in the brain by blocking or delaying their reuptake by nerves.
Serotonin is a neurotransmitter that is often referred to as the “feel good hormone”. It carries messages between brain cells and contributes to well-being, good mood, appetite, social behavior, as well as helping to regulate the body’s sleep-wake cycle and internal clock.
Norepinephrine is another neurotransmitter that is also thought to be important in the regulation of emotions and thought processes. It works closely with dopamine and serotonin systems and is thought to help mobilize the brain for action, increasing alertness, focus and the retrieval of memory.
Having more serotonin and norepinephrine available in the nerve synapse means that information can be transmitted easier from one nerve to another. All SNRIs are thought to work in this way.
SNRIs help to relieve the symptoms of depression in major depressive disorder (MDD) such as low mood, irritability, feelings of worthlessness, restlessness, anxiety, and difficulty in sleeping.
In addition to depression, some SNRIs may be used to treat other conditions, such as:
- Bipolar depression
- Chronic muscle or joint pain
- Diabetic neuropathy
- Low back pain or osteoarthritis pain
- Panic disorder
- Social phobia.
Some reduction in symptoms may be noticed within one to two weeks; however, it may take six to eight weeks of treatment before the full effects are seen.
When taken at the recommended dosage, SNRI antidepressants are considered safe. However, they have been associated with a few serious, potentially fatal, severe side effects such as:
- An increase in suicidal thoughts and behaviors, particularly in children and young adults under the age of 25 years. This is most likely to occur when starting therapy
- Serotonin syndrome – this is caused by excessive levels of serotonin in the body and is more likely to occur with higher dosages of SNRIs or when SNRIs are administered with other medications that also release serotonin (such as dextromethorphan, tramadol, and St. John’s Wort). Symptoms include agitation, confusion, sweating, tremors, and a rapid heart rate
- Most SNRIs have been associated with a discontinuation syndrome if stopped abruptly or even when tapered. Symptoms may include anxiety, headache, dizziness, diarrhea, abnormal sensations such as pins and needles, irritability, insomnia, increased sweating, and tiredness. Discontinue slowly on a doctor’s advice.
- Interaction or overdosage may cause serotonin syndrome (symptoms include mental status changes [such as agitation, hallucinations, coma, delirium), fast heart rate, dizziness, flushing, muscle tremor or rigidity and stomach symptoms (including nausea, vomiting, and diarrhea).
- May precipitate a manic episode in people with undiagnosed bipolar disorder, although reportedly less likely to do so than SSRIs.
Keywords:Serotonin-norepinephrine reuptake inhibitors